Alert archive / Missouri / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 14, NWS Kansas City, MO

March 31, 2007Grundy County, Livingston County, Mercer County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 31, 2007, 12:24 PM CDT for Grundy County, Livingston County, Mercer County, Missouri. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2007, 12:24 PM CDT (17:24 UTC)
Expired
Mar 31, 2007, 1:00 PM CDT
In force
36 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Grundy County, MO, Livingston County, MO, Mercer County, MO

The radar

The Pleasant Hill radar (KEAX), 133 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 12:36 PM CDTHAIL 0.52 Se Chillicothe, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 11:38 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 311724
SVREAX
MOC079-117-129-311800-
/O.NEW.KEAX.SV.W.0014.070331T1724Z-070331T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1224 PM CDT SAT MAR 31 2007

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRUNDY COUNTY IN NORTH CENTRAL MISSOURI
  LIVINGSTON COUNTY IN NORTH CENTRAL MISSOURI
  SOUTHERN MERCER COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 100 PM CDT

* AT 1220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTH OF UTICA...OR 10 MILES SOUTH OF CHILLICOTHE...AND MOVING
  NORTH AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHILLICOTHE BY 1230 PM CDT.
  TRENTON BY 1250 PM CDT.
  SPICKARD BY 100 PM CDT.

THE TOWNS OF SPRING HILL...CHULA...LAREDO AND TINDALL ARE ALSO IN THE
PATH OF THIS SEVERE THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

LAT...LON 3963 9375 3962 9349 4030 9336 4032 9376

$$

DEROCHE
2 follow-up statements
000 
WWUS53 KEAX 311739
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1239 PM CDT SAT MAR 31 2007

MOC079-117-129-311800-
/O.CON.KEAX.SV.W.0014.000000T0000Z-070331T1800Z/
LIVINGSTON MO-GRUNDY MO-MERCER MO-
1239 PM CDT SAT MAR 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
MERCER...GRUNDY AND CENTRAL LIVINGSTON COUNTIES UNTIL 100 PM CDT...

AT 1235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CHILLICOTHE...MOVING NORTH AT 55 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES EAST OF TRENTON BY 1250 PM CDT.

THE TOWN OF LAREDO IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

LAT...LON 3971 9370 3971 9350 4030 9336 4032 9376

$$

DEROCHE
000 
WWUS53 KEAX 311755
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 PM CDT SAT MAR 31 2007

MOC079-117-129-311806-
/O.EXP.KEAX.SV.W.0014.000000T0000Z-070331T1800Z/
LIVINGSTON MO-GRUNDY MO-MERCER MO-
1256 PM CDT SAT MAR 31 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MERCER...GRUNDY AND
CENTRAL LIVINGSTON COUNTIES HAS BEEN ALLOWED TO EXPIRE...

AT 1254 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3971 9370 3971 9350 4030 9336 4032 9376

$$

DEROCHE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 11:30 AM CDT, 54 minutes earlier.

Area forecast discussion, Mar 31, 11:30 AM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1130 AM CDT SAT MAR 31 2007

.DISCUSSION...

MINOR UPDATES TO GOING FORECAST TO RAISE HIGH TEMPS TODAY OVER MUCH
OF THE AREA AS SIGNIFICANT BREAKS IN THE OVERCAST ARE ALLOWING FOR
RAPID SFC HEATING. IN ADDITION...ADJUSTED POPS BASED ON RADAR TRENDS
AND BANDING FEATURES SEEN IN VISIBLE IMAGERY INDICATIVE OF SHOWER
AND TSTM DEVELOPMENT. SEVERE POTENTIAL INCREASING ACROSS FAR NW
MISSOURI AS COLD CORE APPROACHES AND RAPID DESTABILIZATION IS
BEGINNING. MUCAPES ALREADY IN EXCESS OF 500 J/KG (MOST OF WHICH IN
THE VERY LOWEST LAYERS) FROM KANSAS CITY THROUGH TARKIO...AND GIVEN
VERY LOW LCL HEIGHTS AND BACKED BOUNDARY LAYER FLOW TOPPED BY
INCREASINGLY DIFFLUENT FLOW ALOFT...LOW TOPPED SUPERCELLS APPEAR
LIKELY WITHIN THE NEXT COUPLE HOURS WITH ATTENDANT THREAT OF
HAIL...HIGH WINDS...AND ISOLATED TORNADOES (SEE LATEST SPC MCD).
TORNADO WATCH NUMBER 100 WILL BE ISSUED SHORTLY FOR FAR NORTHERN
MISSOURI.

21

&&

.PREVIOUS DISCUSSION...

/ISSUED 420 AM CDT SAT MAR 31 2007/
SHORT RANGE MODELS SEEM TO HAVE A FAIRLY GOOD HANDLE ON THE MAIN
WEATHER FEATURES EARLY THIS MORNING. THE UPPER LEVEL LOW HAS BEGUN
TO MOVE NORTHEAST ACROSS THE CENTRAL PLAINS AS THE 100KT JET
CONTINUES TO ROUND THE BASE OF THE TROUGH. THE SURFACE LOW IS IN THE
VICINITY OF WICHITA KS EARLY THIS MORNING. EXPECT BOTH THE SURFACE
AND UPPER LEVEL LOWS TO BE IN THE VICINITY OF OMAHA BY MIDDAY TODAY
AND JUST EAST OF MINNEAPOLIS BY MIDDAY SUNDAY. MUCH OF THE PRECIP
HAS MOVED NORTH DURING THE OVERNIGHT HOURS...WHICH IS CONSISTENT
WITH THE SHIFT OF BEST ISENTROPIC LIFT SEEN ON THE 300-310K
SURFACES. HAVE ADDITIONAL CONVECTION HAS DEVELOPED OVER THE REGION
IN THE LAST FEW HOURS AS THE BROAD SCALE LIFT ASSOCIATED WITH THE
APPROACHING UPPER LEVEL LOW AND JET STREAK SPREADS OVERHEAD.

RADAR MOSAIC SHOWS A LINE OF SHOWERS DEVELOPING ALONG THE NEW WARM
FRONT. THERE ARE NUMEROUS BOUNDARIES...BUT EXPECT THIS LINE TO
BE THE PRIMARY LINE TO MOVE EAST-NORTHEAST ACROSS THE FORECAST AREA
THIS MORNING AND INTO THE AFTERNOON. THE LINE IS EXPECTED TO BE
PUSHING INTO THE NORTHERN AND EASTERN SECTIONS OF THE FORECAST AREA
THIS AFTERNOON...MAKING THE BEST CHANCE FOR SEVERE MAINLY NORTH AND
EAST OF A LINE FROM SAINT JOSEPH TO CHILLICOTHE TO SEDALIA THIS
AFTERNOON.

INSTABILITY CONTINUES TO BE THE LIMITING FACTOR FOR STRONG
CONVECTION. HOWEVER STRONG SHEAR ALONG THE LINE MAY VERY WELL
COMPENSATE. IN ADDITION...WINDS IN THE LOWER LEVELS ARE EXPECTED TO
BE 40-50KT PERPENDICULAR TO THE LINE. THEREFORE EXPECT THE PRIMARY
THREAT TO BE DAMAGING WIND. HOWEVER LARGE HAIL AND POSSIBLY A
TORNADO IS NOT OUT OF THE QUESTION IF A FEW BREAKS IN THE OVERCAST
OCCUR AND ENOUGH INSTABILITY DEVELOPS ALONG AND JUST AHEAD OF THE
LINE.

DUE TO THE BREAK IN PRECIPITATION OVERNIGHT AND THE RELATIVELY FAST
MOVEMENT OF THE EXPECTED PRECIPITATION TODAY...HAVE CANCELLED THE
FLASH FLOOD WATCH.

TEMPERATURES REMAIN ON TRACK AND MADE ONLY MINOR ADJUSTMENTS THROUGH
TUESDAY.

NRR

&&

.AVIATION...

A NARROW LINE OF SHOWERS OVER EASTERN KANSAS WILL CONTINUE TO
ADVANCE NORTH/NORTHEAST THIS MORNING. HAVE INCLUDED AN HOUR OF MVFR
CONDITIONS AT THE TERMINAL SITES FROM 15Z-16Z AS THE LINE OF SHOWERS
IS ANTICIPATED TO MOVE THROUGH. CEILINGS JUST BEHIND THE LINE ARE
EXPECTED TO HOVER AROUND HIGH MVFR CRITERIA...AND AS THE DRY SLOT
AND COLD FRONT PUSH EAST...CEILINGS SHOULD IMPROVE TO VFR CONDITIONS
BY MID AFTERNOON. SOUTHERLY WINDS IN ADVANCE OF THE COLD FRONT WILL
INCREASE THROUGH THE MORNING...AND BECOME RATHER GUSTY THROUGH MUCH
OF THE AFTERNOON.

STOFLET

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Mar 31, 5:57 AM CDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 AM CDT SAT MAR 31 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
557 AM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A POTENT UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS CENTRAL AND
NORTHEAST KANSAS TODAY...AND PROGRESS INTO IOWA BY THIS EVENING.
MEANWHILE...A SURFACE BOUNDARY WILL MOVE ACROSS EASTERN KANSAS AND
WESTERN MISSOURI THIS MORNING...AND ACROSS NORTHERN AND CENTRAL INTO
EASTERN MISSOURI DURING THE AFTERNOON. THIS LINE IS EXPECTED TO BE
THE FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. CONSIDERABLE
UNCERTAINTY EXISTS CONCERNING THE AMOUNT OF DESTABILIZATION THAT CAN
BE REALIZED AHEAD OF THE BOUNDARY BEFORE IT CLEARS THE OUTLOOK AREA.
HOWEVER BY THE AFTERNOON...IF SUFFICIENT HEATING DOES OCCUR...SEVERE
THUNDERSTORMS ARE POSSIBLE NORTH AND EAST OF A LINE FROM SAINT
JOSEPH TO CHILLICOTHE TO SEDALIA. DAMAGING WIND WOULD BE THE PRIMARY
THREAT. HOWEVER IF ENOUGH INSTABILITY DEVELOPS...LARGE HAIL AND EVEN
A TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE LATE MONDAY NIGHT INTO TUESDAY MORNING AS
A COLD FRONT MOVES THROUGH KANSAS AND MISSOURI. IT IS UNCLEAR AT THIS
TIME WHETHER SEVERE WEATHER WOULD DEVELOP AS A STRONG CAP AND LIMITED
INSTABILITY MAY BE IN PLACE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...MAINLY ACROSS
NORTHERN AND EASTERN SECTIONS OF THE OUTLOOK AREA...NORTH AND EAST OF
A LINE FROM SAINT JOSEPH TO CHILLICOTHE TO SEDALIA.

NRR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 1:04 PM CDTWind AdvisoryEAXAndrew, Atchison, Bates, Buchanan, Caldwell, Cass and 13 more6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.